ATYPICAL HYPOCORTISOLISM

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To report a patient who had developed reversible hypocortisolism during the use of quetiapine.

Methods:

Early morning cortisol levels were measured on two separate days. In addition, the patient underwent testing with intravenous synthetic adrenocorticotropic hormone (1 mcg tetracosactide) before and after tapering of quetiapine. Pituitary function was assessed and magnetic resonance imaging (MRI) was performed.

Results:

The patient had low early morning cortisol levels at presentation when using quetiapine. Tetracosactide testing indicated hypocortisolism. A MRI of the pituitary was unremarkable. The patient was treated temporarily with hydrocortisone and quetiapine was tapered. After que-tiapine had been discontinued, the patient's cortisol production had returned to normal.

Conclusion:

Although lowering cortisol levels has been previously reported, this is the first report of hypo-cortisolism associated with the use of quetiapine. It is possible symptoms of malaise in patients who use quetiapine could be attributed to quetiapine-related hypocortisolism. (Endocr. Pract. 2013;19:e112-e114)

Related Topics

    loading  Loading Related Articles